View Mobile Site

Ask Dr. Gott 5/15

Muscle weakness might be more than aging

DEAR DR. GOTT: I have enjoyed reading your column for a number of years. I like the thoughtful but down-to-earth information you provide. Sometimes it is difficult to know how to phrase questions to a professional so they understand what is actually being asked. It appears that you understand the salient points of what the patient is asking, even if their wording is not "just right."
    I am 63 years old and stopped taking hormone replacement therapy per my new physician's recommendation. I was using a low-dose Estraderm patch because of my genetic background and light bone structure. I am now taking Fosamax once a week.
    Since stopping the HRT treatment, I've gained about 20 pounds, not really a bad thing since I was always underweight. My concern is the noticeable lack of strength in my legs. For example, after squatting down to get things out of low cupboards, I can no longer return to a standing position without pushing myself up from the floor. Also, the general movement of my body feels heavy.
    These are not very serious complaints, but I am concerned with my body's deterioration. My exercise routine does not improve the situation, but more of a concern is that the exercises don't seem to be holding the deterioration at bay.
    My readings online have indicated that this is a natural result of the decrease of estrogen. Is this something I will just have to learn to live with, or do you have suggestions as to how to regain at least some of the strength and freedom of movement I used to enjoy?
    DEAR READER: Weakness accompanies the aging process. It is not simply a consequence of menopause or ceasing estrogen-replacement therapy. Revisit your gynecologist or primary-care physician to determine whether your weakness could be caused by a neurological disorder or a metabolic abnormality. You need to investigate this problem and not simply blame it on low hormone levels. You may need treatment that could well include muscle-strengthening physical therapy and correction of any physical issues, such as anemia. Don't delay in obtaining the necessary medical follow up.
    To give you related information, I am sending you a copy of my newly revised Health Report "Menopause."
    DEAR DR. GOTT: I am writing about my 60-year-old, husband who drinks at least three 12-ounce beers per day. He has continual indigestion and burping. He consumes many antacids. Could all that beer be causing the bloating because of the yeast/malt? I know it is causing the weight problem, but he won't stop.
    DEAR READER: From your brief description, I suspect that your husband has some form of upper gastrointestinal disorder, such as reflux disease or peptic ulcer. He should see his family physician, be tested and moderate his beer intake.
    If he has reflux disease or peptic ulcers, he will need to reduce his alcohol intake to no more than one or two beers per day. If he were to eliminate the beer completely, he would be better off because alcohol worsens reflux disease.

Interested in viewing premium content?

A subscription is required before viewing this article and other premium content.

Already a registered member and have a subscription?

If you have already purchased a subscription, please log in to view the full article.

Are you registered, but do not have a subscription?

If you are a registed user and would like to purchase a subscription, log in to view a list of available subscriptions.

Interested in becoming a registered member and purchasing a subscription?

Join our community today by registering for a FREE account. Once you have registered for a FREE account, click SUBSCRIBE NOW to purchase access to premium content.

Membership Benefits

  • Instant access to creating Blogs, Photo Albums, and Event listings.
  • Email alerts with the latest news.
  • Access to commenting on articles.

Please wait ...